Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 124, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 2, 2002, 4:35 PM EDT for Washington County, Virginia. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 2002, 4:35 PM EDT (20:35 UTC)
- Expired
- Jul 2, 2002, 5:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Washington County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 5:00 PM EDT | Hail 0.75 | Abingdon, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1124 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1269 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
255 WUUS54 KMRX 022035 SVRMRX VAC191-022115- /NEW.KMRX.SV.W.0164.022035-022115/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 435 PM EDT TUE JUL 2 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN SOUTHWEST VIRGINIA * UNTIL 515 PM EDT * AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR LINDELL...OR 7 MILES NORTHEAST OF ABINGDON...MOVING SOUTHWEST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ABINGDON AROUND 500 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. STAY AWAY FROM WINDOWS. $$ LAT...LON 3682 8176 3686 8194 3664 8216 3662 8189
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:45 PM EDT, 50 minutes earlier.
Area forecast discussion, Jul 2, 3:45 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 345 PM EDT TUE JUL 2 2002 AREA RADARS APPEAR SIMILAR TO YESTERDAY AT THIS TIME. 48-60 HR FCST OFFERS MORE OF THE SAME AS UPR RIDGE REMAINS GENERALLY IN SAME LOCATION ACROSS THE MIDWEST. THE RIDGE DOES SLIDE A BIT SE TWD THE FA ON THU SO MAY BE A DEGREE WARMER MOST SPOTS. FLO REMAINS NE-E THRU PD AND MODELS CONTINUE TO HINT AT WEAK VORTS DROPPING SW ACROSS REGION IN THIS FLO REGIME. INSTABILITY STILL IMPRESSIVE ALTHOUGH MAY DECREASE SLIGHTLY ON THU AS UPR RIDGE BUILDS CLOSER. NOT CONFIDENT ENOUGH TO TWEAK POPS DOWN THOUGH ON THE 4TH. MAIN QUESTION THIS FCST IS WILL CD FNT BUILD S CLOSE TO ENOUGH TO BRING SIGNIFICANT INCREASE IN POP TO NRN PORTION OF FA LATER THU INTO THU NITE. DONT BELIEVE WEAK FNT WILL BE ABLE TO MOV CLOSER TO FA UNTIL FRI AND WILL ARRANGE FCST IN THIS MANNER. WILL INCREASE POP SLIGHTLY ACROSS SW VA/NE TN ON THU/THU NITE TO INDICATE POSSIBLILTY OF SOME GREATER COVERAGE OF TSRA IN ASSOCIATION WITH PRE-FRONTAL TROF. ADDED POPS TO FRI FCST TO ALLOW FOR THIS BOUNDARY AND ASSOCIATED LIFT. CHA 72 94 72 94 / 30 30 20 30 TYS 72 92 71 93 / 30 30 20 30 TRI 66 90 65 91 / 40 30 20 40 OQT 72 92 71 93 / 30 30 20 30 .MRX... NC...NONE. TN...NONE. VA...NONE.
In the hours before
Local storm report, Jul 2, 2:38 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
238 PM EDT TUE JUL 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM 2 E MT CARMEL TN .75 INCH HAIL
07/02/02 HAWKINS REPORTED BY DISPATCH.
0235 PM 1 W KINGSPORT TN .75 INCH HAIL
07/02/02 SULLIVAN REPORTED BY DISPATCH.
DAELocal storm report, Jul 2, 4:34 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
434 PM EDT TUE JUL 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM GATE CITY VA .75 INCH HAIL
07/02/02 SCOTT REPORTED BY DISPATCH.
DAEThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 2:27 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 33 min |
| Jul 2, 4:05 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 40 min |
| Jul 2, 4:50 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 40 min |
| Jul 2, 5:46 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Wise | 44 min |
| Jul 2, 7:04 PM EDT | Severe Thunderstorm Warning | MRX | Wise | 41 min |
| Jul 2, 7:06 PM EDT | Flash Flood Warning | MRX | Wise, City of Norton | 114 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.